How much journalistic feebleness can you pack into a 700-word story about illicit drugs? The latest issue of Newsweek explores the limits with its article “Stopping a Kid Killer: A concoction called ‘cheese’ has led to 21 deaths in the Dallas area, and authorities worry it will spread.”
Although “cheese” heroin sounds like something the Onion would make up, it’s real. But Newsweek makes “cheese” heroin sound more mysterious than it really is, first by defining it as a “new drug,” which it’s not, and then by calling the compound a “mixture of heroin and cold medication.” That’s a hopelessly vague description, given the dozens of cold remedies on the market.
What exactly is “cheese” heroin? It’s a snortable powder that contains Mexican black-tar heroin and the over-the-counter cold remedy Tylenol PM, whose active ingredients are diphenhydramine and acetaminophen (Tylenol). Many people who suffer from allergies or insomnia take diphenhydramine in the form of the over-the-counter drug Benadryl.
Why add diphenhydramine to heroin? Newsweek doesn’t get around to the topic. Jane C. Maxwell, a University of Texas scholar who researches patterns of illicit drug use, writes in this fact sheet that the gummy consistency of black-tar heroin requires a cutting agent to make it a powder suitable for inhalation. Lactose, mannitol, baby laxative, coffee creamer, and other well-known diluents accomplish that. So do powdered diphenhydramine concoctions.
On Sept. 7, 2002—several years before the “cheese” heroin panic began—a Dallas Morning News article cited the presence of a heroin-diphenhydramine mixture in the Dallas area. Three users experienced nonfatal overdoses on the combination in two locations on the same day.
One reason to cut heroin with diphenhydramine is that unlike the other diluents mentioned, it packs a psychoactive punch. Heroin users have long known that some antihistamines depress the central nervous system and can “boost” the effects of heroin. The official Benadryl Web page warns of the drug’s “additive” effect when taken with alcohol and other CNS depressants. Heroin, of course, is another formidable CNS depressant. Actually, combining CNS depressants is more synergistic than additive, making the outcomes wildly unpredictable. Hence, users should never mix their drugs. (Note: I’ve seen nothing that suggests that the acetaminophen in “cheese” heroin contributes to the high or the overdoses.)
Given the pharmacological dance of heroin and diphenhydramine, Newsweek might have wanted to talk to medical researchers about the role drug interaction might have played in the deaths. As the journal Addiction reported in a comprehensive review of the scientific literature on heroin-related death, “a great many ‘overdoses’ are in fact fatalities due to multiple drug use.” But instead of talking to scientists, Newsweek allows a DEA agent to speculate that an extra-potent supply of the drug is behind the deaths. “Kids will be scoring 3 percent [heroin] and all of a sudden, they get 9 or 10 percent, and you are dead,” says James Capra of the DEA’s Dallas field division.
Yet the scientific literature refutes the direct connection between potency and deadly overdose. “[M]any cases of apparent heroin overdose have either blood levels at the low end of the range, or at levels no higher than for survivors of ‘overdose’ or heroin dependent users who die of other causes,” the Addiction report states.
University of Texas researcher Maxwell accepts my invitation to play press critic and fault the press for emphasizing “cheese” and “new highs” in its coverage of the recent Dallas deaths. “Use of a slang term such as ‘cheese’ could mask the fact that the substance is heroin,” Maxwell writes in an e-mail, noting that drug surveys show that young people—the ones who are dying in Dallas—understand that heroin is a very risky drug to take.
Why do you think they call it cheese? Some observers think it’s because the stuff looks like finely grated parmesan, while others blame a poor English translation of chiva, which is Mexican slang for heroin. If you’ve got postage, send e-mail to firstname.lastname@example.org. (E-mail may be quoted by name unless the writer stipulates otherwise. Permanent disclosure: Slate is owned by the Washington Post Co.)